Alert archive / Indiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 132, NWS Indianapolis, IN

July 8, 2003Boone County, Hamilton County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 8, 2003, 6:22 PM EST for Boone County, Hamilton County, Indiana. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2003, 6:22 PM EST (23:22 UTC)
Expired
Jul 8, 2003, 7:00 PM EST
In force
38 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

Counties Boone County, IN, Hamilton County, IN

The radar

The Indianapolis radar (KIND), 48 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 1:25 PM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.4 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2003-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1887 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2003-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1887 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1341 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-68 m²/s²
0-3 km storm-relative helicity
-48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

377 
WUUS53 KIND 082322
SVRIND
INC011-057-090000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
622 PM EST TUE JUL 8 2003

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BOONE COUNTY IN CENTRAL INDIANA
  NORTHERN HAMILTON COUNTY IN CENTRAL INDIANA

* UNTIL 700 PM EST

* AT 618 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES WEST OF SHERIDAN...OR ABOUT 13 MILES
  SOUTHEAST OF FRANKFORT...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ARCADIA AT 640 PM EST

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND...DESTRUCTIVE HAIL...
DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN INDIANAPOLIS.

LAT...LON 4017 8642 4005 8642 4007 8587 4022 8588

$$
DRT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:27 PM EST, 3 hours 55 minutes earlier.

Area forecast discussion, Jul 8, 2:27 PM EST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
227 PM EST TUE JUL 8 2003

FORECAST FOCUS WILL AGAIN BE FLOOD POTENTIAL AND CHANCE OF
CONVECTION OVER THE NEXT FEW DAY.

ETA/GFS DO NOT AGREE ON TIMING/STRENGTH OF NEXT SYSTEM.  PER PMDHMD
WILL LEAN TOWARD GFS WITH ITS RUN TO RUN CONTINUITY.

BASICALLY SAME SITUATION TODAY AS LAST SEVERAL DAYS WITH EXCEPTION
OF CAP WHICH THERE ISNT ONE TODAY UNLIKE YESTERDAY.  TSRA WILL
CONTINUE INTO THE EVENING AS CAPES ARE IN THE 3000J/KG RANGE...LIS
IN THE NEIGHBORHOOD OF -8 AND MULTIPLE OUTFLOW BOUNDARIES AVAILABLE
FOR INITIATION.

WILL CONTINUE WITH GOING FORECAST OF CHANCE/SCT POPS.  UNTIL THURS
NITE WHEN LOW PASSES THROUGH AND WEATHER FINALLY SETTLES DOWN.

WITH ANY ADDITIONAL RAINFALL OVER THE ALREADY SATURATED GROUND FROM
INDIANAPOLIS NORTH...WILL CONTINUE FLOOD WATCH FOR THOSE AREAS UNTIL
WEDNESDAY MORNING.

.IND...FLOOD WATCH THIS AFTERNOON AND TONIGHT

SALLY
Hazardous weather outlook, Jul 8, 5:00 AM EST, 13 hours 22 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-091100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
500 AM EST TUE JUL 8 2003

...FLOOD WATCH THIS AFTERNOON AND TONIGHT FOR NORTHERN TWO THIRDS OF
CENTRAL INDIANA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE
INTO TONIGHT ACROSS CENTRAL INDIANA. SOME OF THESE STORMS MAY BE
SEVERE WITH DAMAGING WINDS. IN ADDITION...THESE STORMS WILL PRODUCE
HEAVY RAIN WHICH MAY LEAD TO FLOODING.

HEAT INDEX VALUES WILL REACH INTO THE 95 TO 100 DEGREE RANGE THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL BE POSSIBLE AGAIN WEDNESDAY AND THURSDAY. SOME OF
THESE STORMS MAY BE SEVERE WITH DAMAGING WINDS THE PRIMARY THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED ANYTIME FROM THIS AFTERNOON INTO
THURSDAY.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL...

HTTP://WWW.CRH.NOAA.GOV/IND (ALL LOWER CASE)

In the hours before

Local storm report, Jul 8, 1:56 PM EST, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0156 PM EST TUE JUL 08 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0150 PM    10 S BLOOMINGTON          IN   0.88 IN HAIL
07/08/03   MONROE                         AT LAKE MONROE.

DS
Local storm report, Jul 8, 4:25 PM EST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0425 PM EST TUE JUL 08 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM    FARMLAND                  IN   45 MPH TSTORM WIND
07/08/03   RANDOLPH                       ONE TREE DOWN JUST SOUTH
                                          OF WINCHESTER. REPORTED BY
                                          SPOTTER.

DS
Local storm report, Jul 8, 5:53 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0553 PM EST TUE JUL 08 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0547 PM    1 S BAINBRIDGE            IN   TORNADO
07/08/03   PUTNAM                         BARN DESTROYED. REPORTED
                                          BY COUNTY DISPATCH.

PUMA
Local storm report, Jul 8, 6:19 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0619 PM EST TUE JUL 08 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0614 PM    WILLIAMSPORT              IN   WIND DAMAGE
07/08/03   WARREN                         3 INCH DIAMATER TREE DOWN.
                                          REPORTED BY HAM RADIO.

PUMA

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 11:31 PM ESTSevere Thunderstorm WarningINDCarroll, Tippecanoe44 min
Jul 7, 11:44 PM ESTSevere Thunderstorm WarningINDFountain, Tippecanoe46 min
Jul 7, 11:45 PM ESTFlash Flood WarningINDCarroll, Clinton, Howard, Tippecanoe2 hr
Jul 8, 12:15 AM ESTSevere Thunderstorm WarningINDBoone, Clinton, Montgomery45 min
Jul 8, 12:24 AM ESTSevere Thunderstorm WarningINDHoward, Tipton51 min
Jul 8, 12:34 AM ESTSevere Thunderstorm WarningINDHamilton41 min
Jul 8, 12:40 AM ESTSevere Thunderstorm WarningINDDelaware, Madison50 min
Jul 8, 1:03 AM ESTFlash Flood WarningINDMadison23 hr
Jul 8, 1:03 AM ESTFlash Flood WarningINDMadison57 min
Jul 8, 1:14 AM ESTFlash Flood WarningINDHamilton61 min
Jul 8, 1:15 AM ESTSevere Thunderstorm WarningINDHenry, Randolph45 min
Jul 8, 1:49 AM ESTFlash Flood WarningINDRandolph56 min
Jul 8, 2:01 PM ESTSevere Thunderstorm WarningINDBartholomew44 min
Jul 8, 5:42 PM ESTSevere Thunderstorm WarningINDHendricks, Putnam33 min
Jul 8, 5:45 PM ESTFlash Flood WarningINDCarroll, Howard, Tipton5 hr
Jul 8, 5:51 PM ESTTornado WarningINDPutnam24 min
Jul 8, 6:06 PM ESTSevere Thunderstorm WarningINDFountain39 min
Jul 8, 6:29 PM ESTSevere Thunderstorm WarningINDDelaware, Madison46 min
Jul 8, 6:38 PM ESTSevere Thunderstorm WarningINDMontgomery37 min
Jul 8, 6:49 PM ESTSevere Thunderstorm WarningINDPutnam26 min
Jul 8, 6:54 PM ESTSevere Thunderstorm WarningINDHendricks51 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.